PMR - Decreased prednisone and pain returned
I was at 2mg for 6 weeks of prednisone and decided go down to 1 1/2 and after 2 weeks I started to have pain in my shoulders. Will 1/2 a mg make a that sort of difference. I have been on prednisone for 18 months and have gone up and down before… Any recommendation on what to increase the predisone to.
Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.
Hi Alan @alanbruce, Have you talked to your rheumatologist to see if they might have some suggestions? Pain tolerence and ratings are different for each of us. The first occurrence of PMR for me took 3 years before I was able to taper completely off. The last six months was going between 1 mg and 1/2 mg back and forth until I was able to be completely off with a minimal amount of pain to no pain. The problem is that pain levels for me, you and others are probably all different so it's hard to tell. I tried to live with a small amount of pain tapering between levels but if it was more than I wanted to deal with I went back up to the previous level until I felt better. Some people taper down weekly and some every two or three days, it really depends on what works for you. Normally you would work with your rheumatologist to come up with a tapering plan and go from there making changes that work for you.
What dosage are you currently on? I started both occurrences of PMR at 20 mg dose and tapered down from there – 3 years to get off the first time for me and about 1-1/2 years to get off the second time.
i am also very sensitive to changes to dosages of prednisone. i would think going back up to the 2mg and see if your pain subsides or improves, particularly since you have been on it for 18 months. Could it be you did something that you did something that irritated your shoulder? I ask this from a physical therapist perspective. Sometimes patients do things that they don't realize until they think about it, that may hav caused the pain. So it may not be related to the decrease in prednisone. Of course, speaking with your physician is always recommended.
I have not talked to rheumatologist This time. Last time she took me to 5 and back to 2. I started at 20 and no pain until 1 11/2. She had me at 2 for 6 weeks…I do have issues with rotator cuffs. Does higher doses of prednisone mask shoulder pain?
Most of my PMR pain was in the shoulders, arms and hands. Higher doses for me got rid of the pain pretty quick. If the pain comes back when you drop from 2 to 1-1/2, you might try splitting a days dosage into morning and evening like a few others mentioned trying earlier (can't remember whose suggestion it was). Say take 1 mg in the morning and 1 mg before going to bed and see how it feels for a few days. Then if you are doing OK pain wise try going to 1/2 mg in the evening to get you to the 1 mg in the morning and 1/2 mg at night to see if you still have the pain. I would still ask my doctor first but I don't think there are any cut and dried rules for tapering off of prednisone. The rotator cuffs may be another question for your doctor.
Hi my name is Roland I have not been replying for some times now, but keep reading the PMR issues. Yes I have had PMR now for 20 months. I started with 20mg & went down to 5mg in 12 months. Then slowly down to 2-1/2mg for a couple of months I thought I was doing pretty good with that, then I noticed that the discomfort increased both wrist & fingers then my neck & shoulders I had to go back up to 5mg. Sounds familiar doesn't it, all typical with PMR patient's. I still work out at the gym 4 days a week & 2 days ago 6 hours on the shovel (snow removal). Yes I feel it but try to keep my mind off of it & that seems to work. John is as a good mentor he has done a lot of research on the auto immune disease he is the pro on it. Doctors cannot help you much with PMR & the dose of prednisone to take. MY Dr. says only the patient knows how much pain he or she can tolerate before upping or decreasing the dosage. Not much help I know but PMR has a mind of it's own it will leave you body when it feels like it. Hang in there it will get better.
Hello my name is Beryl, Rolandhp…..I have had PMR for a long time and in Sicily for the winter, yes I know what a place to be on the slopes of Etna with all its carrying on at the moment …..we have sure had a different time with the bangs and shakes ….fortunately we are still in one piece and it has been quiet for a couple of days ……we just wait with baited breath ……
I really does help reading others experiences with pred. and it's obvious from what you read that we are all different and have to judge , with the guidance of our Doctors of course …..what and how much is good for us …..we all want to get off it but mustn't go down too fast …..I am at the stage where I have been told not to go lower than three , but I can go up if needed, so I wait and hope that the day may come where I can start to lower again slowly……all the best of luck with your recovery……Beryl
Hello everyone. peach here. Just wanted to say: Why is it that none of my doctors can understand why my both legs from the toes to above the knees are swollen and very painful. I cannot walk on them or I will fall. Kidneys are ok, I stay away from all salt, etc., etc. I think it is from the Psoriatic Arthritis. Another doctor says I also have Rheumatoid Arthritis. Where to go from here? This is going on for more than a month now. Wish they would step up with the research on the psa and not to relay only on the pills. With all the other medications I am on there will be to much in the mix. Ultra sounds, sudo scans, etc., etc do not reveal anything for this symptom. Hanging in there. (Very expensive when you live alone as one needs help for so many things just to stay alive.) Yes, I am depressed but I tend to be very kind to myself and spoil me as much as one can. Love to all and for a symptomles New Year.
@peach414144 I'm so sorry u are hurting so today. Do your legs weep? Do you think it's lymphadema? a friend has lipedeme ,but it weeps too I,ll find out what kind of Dr she goes to Besides your primary Dr do you see specialist? Hope you feel better
Hi Peach @peach414144 — I'm sorry to hear you are hurting. I think Lioness may be right that you could have Lymphedema. I was diagnosed with it last year and now wear compression socks to control the swelling. I don't really like wearing them and they are a pain to put on and take off but they do their job to control the swelling. Mayo Clinic has some information on the condition here:
Hope you find some answers to help.
Hello Lioness and John Bishop: My legs do not weep,and the compression stockings do not do the job. I am not complaining, just really want to understand the problem. I think there are a number of issues going on. It is good to know you both are there trying to work on the problems that so many of us have. We all know how frustrating it is. Anyway I am hanging on with both hands. I thank you both very much. With your replies it helps to know that I am not alone with the pain. Happy New Year.